Neurogenic Fever in Severe Traumatic Brain Injury Treated with Propranolol: A Case Report
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.266258
Source of Support: None, Conflict of Interest: None
Keywords: Neurogenic fever, severe traumatic brain injury, propranolol
Febrile episodes are not infrequent in severe traumatic brain injury (TBI) patients. Apart from various infectious etiologies, neurogenic fever (NF) is a noninfectious cause of fever in a patient with severe TBI. The incidence of NF in TBI patient has been reported to be 4–37% in various studies., NF is thought to result from hypothalamic injury (HI) resulting in the disruption of hypothalamic set point of temperature.
NF is characterized by the development of hyperthermia, tachycardia, hyperhidrosis, hypertension, and sometimes seizures. The temperature in NF is reportedly very high and usually does not respond well to antipyretic medications. These symptoms of NF arising from autonomic dysregulation are also referred to as dysautonomia or paroxysmal sympathetic hyperactivity (PSH) or diencephalic syndrome.
NF is a diagnosis of elimination after the exhaustive fever workup of the febrile patient with TBI yields no evidence of infective etiology. The neurologic effects of hyperpyrexia are detrimental in the postinjury period as it increases intracranial blood volume with raised intracranial pressure (ICP) and augmented local cytokine activity, thus resulting in an escalation of infarct size and poor outcomes.
The treatment of NF in TBI patients should be prompt and aggressive. Apart from external cooling methods, appropriate drug therapy is also mandatory. Many drugs that have been used successfully to treat NF, as documented in various case reports, include dantrolene, bromocriptine, amantadine, and propranolol. We report a case of severe TBI with NF which was treated successfully with propranolol.
A 26-year-old male was brought to the emergency unit with a history of road traffic accident. His Glasgow Coma Score (GCS) was E1V1M2. Computed tomography (CT) of the head revealed multiple contusions in the right frontal and temporal lobe with midline shift of 9 mm towards the left, and the basal cisterns were effaced. The patient was immediately taken up for decompressive craniectomy based on the CT findings [Figure 1].
In the postoperative period, the patient developed a fever for which extensive fever work-up was done including urine, tracheal, and blood cultures, which were all negative. Cerebrospinal fluid (CSF) study was nonmeningitic with sterile cultures. Total leucocyte counts were done every alternate day but did not show any particular rising or decreasing trend. The value varied from 6000 to 10000. The patient was on Piperacillin + tazobactam and amikacin along with paracetamol round the clock. Despite this, his temperature remained approximately 102°F. On the seventh postoperative day, his temperature reached 106°F; he has started on propranolol 10 mg twice daily presuming it to be a neurogenic fever. The temperature came down to 102°F. On day three of propranolol administration, its dose was increased to 10 mg thrice daily. The temperature came down to 100°F with few intermittent spikes of 101–102°F. The patient developed hypothermia (97°F) on postoperative day 17, after which the propranolol was stopped [Figure 2]. Surprisingly, the temperature was 99°F by the next day and the patient continued to maintain normothermia. Even though the fever was controlled, his GCS continued to be E1VtM2.
Various studies have reported an affiliation between NF and perpetual vegetative state in patients with severe TBI. Frontal lobe injury and diffuse axonal injury (DAI) are documented as independent predictors for the development of NF among severe TBI patients. These may be associated with a hypothalamic injury which has thermoregulatory tracts. Although the frontal lobe does not have any major thermoregulatory centres, its injury may serve as an indication of hypothalamic impairment. Injury to the hypothalamus can lead to unopposed sympathetic outflow manifesting as hyperthermia, tachycardia, hyperhidrosis, and hypertension, collectively known as NF.
Fever is a frequently confronted diagnostic and management issue in severe TBI patients, and rapid control of hyperthermia is necessary as it results in worsened outcomes in both clinical and experimental trials. An algorithm has been suggested by Thompson et al., wherein diagnosis of NF are made after ruling out various infectious and noninfectious causes (such as venous thrombosis, drug fever, spasticity) of fever. Pharmacological agents that can control the neurotransmitters of autonomic regulation can be utilized for alleviating the symptoms of NF. Various medications reported for treating NF include propranolol, muscle relaxants, opiates, dopamine agonists, benzodiazepines, and gabapentin.
Meythaler et al. published one of the earliest case reports of three cases of NF in severe TBI patients treated with propranolol. Few case reports of NF due to other causes of brain injury such as stroke and brain neoplasm treated with propranolol are also available. In our patient, propranolol 10 mg thrice daily was effective in alleviating fever and tachycardia. We had to discontinue it after 10 days due to hypothermia probably because the hypothalamus was starting to regain its function after the initial injury. However, all this remains a presumption with no evidence to substantiate the turn of events in our patient.
The unique thing observed in our case report was that the patient developed hypothermia while on propranolol therapy. Patient became normothermic after stopping propranolol. Such a finding has never been reported earlier. We wish to suggest if such an episode of hypothermia is an indication for terminating propranolol therapy as the literature does not suggest when to stop propranolol.
Informed consent was obtained from the patient relatives before starting the treatment and for publishing the case report.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
On behalf of all authors, the corresponding author states that there is no conflict of interest.
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2]